Skin Rashes During Cancer Treatment

Table of Content

All You Wanted to Know About
Skin Rashes
In Cancer Treatment

Skin Rashes During Cancer Treatment

A rash is a general term for a broad range of skin eruptions. It causes changes in the skin, which affects the skin colour, appearance or texture. A rash may be found in one part of the body, or affect the whole skin.

Rash Characteristics

A rash often looks like pimples (acne) but it is different and more troublesome than acne. There could be pain, tenderness, irritation burning and stinging as well associated with rash. Although rash is a side effect of cancer treatment, patients should realize that the rash and its severity means that the treatment is working.

What are the Causes?

Chemotherapy, antibiotic administration and radiotherapy can cause skin rash, dry skin, or hair or nail problems. Chemotherapy drugs include Cetuximab, Panitumumab, Erlotinib, Gefitinib, Sorafenib and Lapatinib.

What are the Symptoms of Skin Rashes?

Rash can appear with one or more of the following symptoms:

  • Itching
  • Little red bumps
  • Hurting or burning sensation
  • Inflammation
  • Dry, scaly patches

  • Bruise-like spots
  • Fever
  • Pink-red rings on the skin

  • Pus-filled sacs
  • Blisters

Are there Things one can do to Feel Better?

In addition to taking any prescribed medication, there are some things that can help reduce the discomfort with the rash:

  • Use sun screen lotions/ creams or protective clothing like cap/hat when out in the sun, even on cloudy days.

  • Drink plenty of fluids (at least 2 litres a day) to stay hydrated, and avoid caffeine.
  • Avoid over-the-counter anti-acne medications.

  • Wear loose, non-irritating clothing.
  • Avoid hot showers, walking barefoot, wearing tight-fitting under clothes and footwear.

  • When bathing, use a mild, non-perfumed soap.
  • When cleaning and drying the skin, gently pat the area instead of rubbing with the washcloth or towel.

  • Apply an alcohol-free, fragrance-free, hypoallergenic (having a decreased tendency to cause an allergic reaction) moisturizer daily on the skin, and on feet and hands at bedtime.

  • Wear only hypoallergenic make up.
  • Patients who develop significant skin rashes during cancer treatment may be more sensitive to sunlight even after treatment, so it is important to continue protective measures.

When Should one Call the Doctor?

  • Swelling, chest pain or difficulty breathing (signs of an allergic reaction). Seek help immediately and notify the doctor.

  • Fever of 100°F (38°C) or higher or chills (possible signs of infection).
  • Unexplained or worsening skin rash.
  • Itching, pain or other troubling symptoms accompanying a rash.

  • Rash affecting the inner lining in the mouth or nose.
  • Any skin blistering or peeling.
  • If one suspects an infection of the skin or the nails.

Can one take any Medication for Skin Rashes?

The most common medications for skin rashes are corticosteroid creams, sunscreens, calamine lotion for itching, antihistamines to treat an allergic response and analgesics (pain medications) if a painful rash is present.

DO NOT TAKE ANY MEDICATION WITHOUT CONSULTING THE DOCTOR!

Do's

Don'ts

Rating: 
0
Your rating: None